Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Question:Could plasmapheresis cause my atrial tachycardia to return?
I had a cardiac ablation December of last year for atrial tach, and then had plasmapheresis a few months later which caused the atrial tach to return. Why is that?
submitted by Kim from Texas on 5/5/2013
by Texas Heart Institute cardiologist, Arthur Bracey, MD
Plasmapheresis as is typically performed lowers ionized calcium and magnesium levels. This could prompt arrhythmias - but in my experience this is uncommon among our patients. We do partially replenish with calcium gluconate during plasmapheresis.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated June 2013